SMITH & NEPHEW, INC. META-TAN 9MM X 40CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Back to Search Results |
| Catalog Number |
71640540 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Discomfort (2330)
| Date of Event |
01/29/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Event or Problem Description
It was reported that the plaintiff underwent an internal fixation surgery due to a femur fracture on the right lower extremity on (b)(6) 2023.Patient recovery was doing well, and he was partially bearing weight on the right lower extremity with crutches.On (b)(6) 2023, the patient did not wear the compression stocking at school and during the evening, the patient got up and felt the right knee and right distal thigh was starting to feel stiff and tighter and when trying to move the right knee joint, they noted that it sounded like there was some clicking.Since 8 pm of that day, the patient has not been able to bear weight on the right lower extremity.The patient denied any numbness, tingling, fever, nausea, and vomiting.Patient has not noticed any redness over the area of the right knee or thigh but has stated that they have not been able to bend the knee fully as they were able to earlier in the day.Imaging was performed to the patient and demonstrated implant failure about the fracture site, the distal portion of the intramedullary nail was fractured.This complication was solved by conducting a revision surgery on (b)(6) 2023.The patient was taken to the recovery room in stable condition.
Additional Manufacturer Narrative
The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the meta-tan 9mm x 40cm right.Therefore, no investigation is deemed for the other devices.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the five x-ray images demonstrated persistent distal femur fracture as well as broken nail through the distal screw holes.The revision operative findings indicated there were fractured implants with angulation and instability of the distal femur fracture.Based on the primary operative report and post implantation imaging report, it was confirmed the fracture was aligned.However, the comparison imaging report, revealed the patient had a near anatomic alignment of the distal femoral fracture post implantation.We are unable to definitively conclude there was activity with the patient¿s toe touch weight bearing that could have contributed to the nail fracture.Other contributory factors including the non-adherence to the use of compression stockings cannot be ruled out.It is unknown if the instructions for use for the intramedullary nail system was adhered to.It cannot be concluded that the reported adverse events were associated with a malperformance of the implant as it was implanted for a short amount of time.According to the report, the patient was revised with competitor¿s components and the intra-operative imagining demonstrated appropriate placement and alignment of the fracture.The impact to the patient was the reported femur non-union fracture, intramedullary nail breakage, the subsequent revision, and the expected recovery period.The future impact to patient beyond the hinged knee brace, the medical necessity for a wheelchair and his follow-up appointments cannot be determined since this issue is ongoing and the s+n components were removed.No further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.This has been identified as a postoperative care and as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum, vanadium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H11.Corrected information in h6 (health effect - clinical code and health effect - impact code).
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the meta-tan 9mm x 40cm right.The associated device was returned and evaluated.A visual inspection of the returned device reveals the meta-tan 9mm x 40cm right fractured into two pieces.Both pieces were returned.The explant shows signs of wear.This inspection was conducted by naked eye.The clinical/medical investigation concluded that based on the primary operative report and post implantation imaging report dated on (b)(6) 2023, it was confirmed the fracture was aligned.However, the comparison imaging report dated on (b)(6) 2023, revealed the patient had a near anatomic alignment of the distal femoral fracture post implantation.We are unable to definitively conclude there was activity with the patient¿s toe touch weight bearing that could have contributed to the nail fracture.Other contributory factors including the non-adherence to the use of compression stockings cannot be ruled out.It cannot be concluded that the reported adverse events were associated with a malperformance of the implant as it was implanted for a short amount of time.According to the report, the patient was revised with competitor¿s components and the intra-operative imagining demonstrated appropriate placement and alignment of the fracture.The impact to the patient was the reported femur non-union fracture, intramedullary nail breakage, the subsequent revision, and the expected recovery period.The future impact to patient beyond the hinged knee brace, the medical necessity for a wheelchair and his follow-up appointments cannot be determined since this issue is ongoing and the smith and nephew components were removed.No further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A laboratory analysis performed on the device revealed that, it was concluded that the nail fractured by the initiation and subsequent propagation of fatigue cracking of the nail.The fatigue cracking eventually spread to an extent that the remaining cross section of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the nail bearing cyclic stresses, along the distal tip of the implant, in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union with applications of loads in excess of the material¿s strength.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the meta-tan 9mm x 40cm right.The associated device was returned and evaluated.A visual inspection of the returned device reveals the meta-tan 9mm x 40cm right fractured into two pieces.Both pieces were returned.The explant shows signs of wear.This inspection was conducted by naked eye.A laboratory analysis performed on the device revealed that the nail fractured by the initiation and subsequent propagation of fatigue cracking of the nail.The fatigue cracking eventually spread to an extent that the remaining cross section of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the nail bearing cyclic stresses, along the distal tip of the implant, in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union with applications of loads in excess of the material¿s strength.The clinical/medical investigation concluded that based on the primary operative report and post implantation imaging reports dated 1-14-2023, the surgeon confirmed the fracture was aligned as demonstrated by the discharge images from 1-18-23.We are unable to definitively conclude there was activity with the patient¿s toe touch weight bearing that could have contributed to the nail fracture within the distal femur reported on 1-28-2023 and supported by the provided images.Other contributory factors including the non-adherence to the use of compression stockings cannot be ruled out.It cannot be concluded that the reported adverse events were associated with a malperformance of the implant as it was implanted for a short amount of time.According to the report, the patient was revised with competitor¿s components and the intra-operative imagining demonstrated appropriate placement and alignment of the fracture.The impact to the patient was the reported femur non-union fracture, intramedullary nail breakage, the subsequent revision, and the expected recovery period.The future impact to patient beyond the hinged knee brace, the medical necessity for a wheelchair and his follow-up appointments cannot be determined since this issue is ongoing and the smith & nephew components were removed.No further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.